Alert archive / Iowa / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 174, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 5, 2023, 9:28 PM CDT for 9 counties in Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 5, 2023, 9:28 PM CDT (02:28 UTC)
- Expired
- Aug 5, 2023, 10:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Audubon County, IA, Boone County, IA, Calhoun County, IA, Carroll County, IA, Crawford County, IA, Dallas County, IA, Greene County, IA, Guthrie County, IA, Sac County, IA
The radar
The Des Moines radar (KDMX), 82 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 3:01 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1774 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1305 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 7.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:31 PM CDT, 6 hours 57 minutes earlier.
Area forecast discussion, Aug 5, 2:31 PM CDT, 6 hours 57 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 231 PM CDT Sat Aug 5 2023 .DISCUSSION.../Tonight through Saturday/ Issued at 231 PM CDT Sat Aug 5 2023 Key Messages: - Showers and storms move slowly west to east across the area this evening and overnight. Severe Risk is low, but gusty winds and locally heavy rain are possible. - Rain continues through much of Sunday, finally tapering off into Monday morning Discussion: Showers and thunderstorms have percolated across parts of northwestern Iowa through much of the day on a nearly stationary boundary. Zooming out, the impending shortwave is currently situated across parts of South Dakota and Nebraska. As this pivots into the state later today this will help to finally get those NW Iowa storms moving. Initial storms this afternoon carry a severe risk, though as they move into western Iowa this evening shear diminishes to around 30 kts or less. While shear is weak, MLCAPE remains around 1500-2000 J/kg into the overnight and is aided by deep mechanical forcing from the shortwave. As such, and severe risk is expected as gusty winds with early storms. The main hazard will then be locally heavy rain as we move through the overnight, more on that in a moment. With these slow moving storms, expect convection to reach the I-35 corridor around 10pm - midnight, approaching Waterloo through the early morning to around sunrise time frame. Rain continues through much of the day on Sunday as the surface low passes across the area. As this occurs, there is a risk of funnels clouds or perhaps tornadoes within the vicinity of the surface low towards southeast Iowa as enhanced vorticity there is coincident with peak afternoon heating and enhanced stretching. This is where HREF updraft helicity tracks are in greatest concentration. Rain will finally begin tapering off overnight into Monday morning. Rain totals across the state look to exceed half an inch in most places, with amounts over an inch north of I-80 based on HREF guidance and PWAT values exceeding 1.5 inches. Expect to see pockets of totals around 2+ inches across northern Iowa wherever stronger cores develop. The pattern remain active into next week with chances for widespread rain expected again on Tuesday into Wednesday and Thursday into Friday. While details on severe potential are uncertain at this time range, it does appear that a few stronger storms may be possible with the slightly more robust Wednesday system, though this may occur south of the area as noted in the SPC Day 5 outlook. && .AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/ Issued at 1241 PM CDT Sat Aug 5 2023 VFR conditions will continue across most sites through this evening. Tonight expect showers and thunderstorms to move into the area from the west impacting sites KFOD/KDSM shortly after 00z and expanding to eastern sites KALO/KOTM towards 12z. Convection will linger across the area through much of Sunday, resulting in reduced ceilings and visibility to MVFR to IFR at times. Expect to see precipitation begin tapering off beyond the current period into Monday morning. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Hagenhoff AVIATION...Hagenhoff
Hazardous weather outlook, Aug 5, 2:46 PM CDT, 6 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 246 PM CDT Sat Aug 5 2023 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-062000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 246 PM CDT Sat Aug 5 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Showers and thunderstorms will move over western Iowa by this evening and overspread central Iowa tonight. A few of the storms west of Interstate 35 may be strong to severe during the evening with strong thunderstorm winds and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periods of showers and thunderstorms are expected Sunday into Sunday night. There is a low risk of severe storms east of Interstate 35 and south of Highway 30 Sunday afternoon and early evening. Locally heavy rainfall will also be possible. Additional showers and thunderstorms will return to the region late Tuesday night into early Thursday and again late week around Friday. Any threat for severe storms will be better determined early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening, especially in western Iowa and again over southeast Iowa Sunday afternoon. Ansorge
In the hours before
Special weather statement, Aug 5, 9:08 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Des Moines IA
908 PM CDT Sat Aug 5 2023
IAZ044-060230-
Crawford IA-
908 PM CDT Sat Aug 5 2023
...A strong thunderstorm will impact portions of south central
Crawford County through 930 PM CDT...
At 907 PM CDT, Doppler radar was tracking a strong thunderstorm over
Denison, moving east at 10 mph.
HAZARD...Winds in excess of 30 mph and half inch hail and additional
heavy rainfall of one to two inches.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Ponding of water on roadways, low visibilities,
and rises in small streams and creeks.
This storm will remain over mainly rural areas of south central
Crawford County, including the following locations... Denison
Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT for west central
Iowa.
&&
LAT...LON 4194 9544 4202 9543 4203 9525 4189 9527
TIME...MOT...LOC 0207Z 276DEG 10KT 4198 9536
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
KCMThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 9:08 PM CDT | Special Weather Statement | DMX | Crawford | 22 min |
| Aug 5, 9:52 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Calhoun, Greene, Webster | 38 min |
| Aug 5, 10:14 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Carroll, Dallas, Greene, Guthrie | 29 min |
| Aug 6, 12:19 AM CDT | Special Weather Statement | DMX | Polk | 56 min |
| Aug 6, 12:35 AM CDT | Special Weather Statement | DMX | Cass | 55 min |
| Aug 6, 12:51 AM CDT | Special Weather Statement | DMX | Adams | 39 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.